Rivaroxaban and Liver Injury: Case Studies Add to Safety Questions
the MPR take:
A case study in JAMA Internal Medicine reports on two patients that experienced severe liver injury onset during treatment with the oral anticoagulant rivaroxaban. The first patient was a 52-year-old man who developed severe lobular hepatitis two months after initiation of rivaroxaban 10mg/day for the prevention of deep vein thrombosis (DVT) after internal fixation of a tibia fracture. The preserved lobular architecture and lack of fibrosis of portal tract were consistent with a drug-related liver injury. After cessation of rivaroxaban, the patient had a full clinical and partial biochemical recovery after 14 days. However, the patients had also been treated with other potentially hepatotoxic drugs (ibuprofen and pantoprazole). The second patient, a 73-year-old woman prescribed 10mg/day of rivaroxaban after a total knee replacement for the prevention of DVT, experienced mixed liver injury but liver enzyme levels and bilirubin concentration restored to normal levels after 14 days of rivaroxaban cessation. This patient was also taking levothyroxine and lisinopril, which were not discontinued. The authors speculate that rivaroxaban was most likely the cause of drug-induced liver injury (DILI) in both patients and that physicians should be aware of this potentially severe adverse drug reaction. They also emphasize that a warning regarding symptomatic liver injury should be included in the drug label.
Importance: Treatment with the new oral anticoagulant rivaroxaban can be associated with severe liver injury. Observations: We report 2 patients with predominantly hepatocellular liver injury that had onset during treatment with rivaroxaban. Both were symptomatic, had massively elevated transaminase activity levels and hyperbilirubinemia, and fulfilled the criteria of Hy's law.
READ FULL ARTICLE From Jamanetwork